How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Drew Your Own Question
Dr. Drew
Dr. Drew, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16844
Experience:  Small Animal Medicine and Surgery
Type Your Dog Veterinary Question Here...
Dr. Drew is online now
A new question is answered every 9 seconds

Just gave 3mg of oral tab dexamathose to my 14 year old pug

Customer Question

Just gave 3mg of oral tab dexamathose to my 14 year old pug dog and was wondering how would I know if I over dosed him. I usually give him .75 mg every other day as maintenance dose for severe osteoarthritis with nerve impingement in his low back. He usually does great with his maintenance dose but has to be monitored at all times bc he has lost function of both legs bc of the nerve impingement
JA: I'm sorry to hear that. Have you looked to see if there is a wound on their foot?
Customer: He's had the nerve impingement for a couple of years and lost gradually lost lower extremity function over time. Everytime he has a bad episode when the nerve gets irritated he hacks like he has reflux. Usually within an hour after 1.5 mg of dex he gets better. Today I had to give him 3mg but wanted to make sure I didn't over dose him
JA: What is the dog's name?
Customer: Bootss
JA: Is there anything else the Veterinarian should be aware of about Bootss?
Customer: I have to manual express his bladder but he's usually healthy besides that. He takes .75 mg of dex every other day for maintenance. He has a custom made wheelchair and he uses daily so he is still pretty active
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 4 months ago.
Category: Dog Veterinary
Expert:  Dr. Drew replied 4 months ago.

Hi, I am a licensed veterinarian and I'll be happy to help.

Expert:  Dr. Drew replied 4 months ago.

3mg of Dexamethasone is a considerable amount, for an average pug (15-20 pounds). It's not enough to really worry me about major toxic effects, but it could increase the risks of stomach ulcers, intestinal irritation, and excess thirst and urination.

Expert:  Dr. Drew replied 4 months ago.

The risk is greater, when this higher dose is used on a regular basis, rather than occasionally.

Customer: replied 4 months ago.
Hi are you still there?
Expert:  Dr. Drew replied 4 months ago.

Yes, I'm still here, how else can I help you today?

Customer: replied 4 months ago.
I gave him the two 1.5 mg tabs and he seems like he is panting off and on like he is hot and keeping his head lifted straight up but won't drink water unless I pit small drops in his mouth. Is that a normal response if the dose was higher than usual? What should I do? He's resting now but will wake up after awhile and pant like he is hot
Expert:  Dr. Drew replied 4 months ago.

Panting is a known side effect of steroids such as dexamethasone. I would expect it to occur with the amount that was given. It's not a result of being hot, it's just a side effect of the drug, and should resolve within 24-48 hours.

Customer: replied 4 months ago.
Do u think he is panting bc he is thirsty or bc I gave him a high dose of the dex? I once mentioned that to my vet about the panting and he said to decrease the dose. But he said if he has a bad flare up for his spinal impingement then I can give him two 1.5mg tabs bc when I have to take him in for a bad flare up he injects him with dex and he said the injection is equivalent to 2.5 tabs. This was the first time I ever gave him that much and I'm just worried. The impingement from the arthritis is so bad that he no longer has usage of his legs. So i have to manually express his bladder. He also seems like he get bad reflux when he flares up amd if I try to express him when he flares up he hacks. Just this morning he was exercising on his custom wheel chair that makes him use just his front legs. What should I be watching out for in the next 12 hours that would make you worried?
Expert:  Dr. Drew replied 4 months ago.

If he was thirsty, he'd probably drink, if water is available. he is likely panting because of the high dose of Dexamethasone.

In cases where a high dose is truly necessary, it's worth the downside of the side effects, as it is a powerful anti inflammatory drug.

In this situation, I would be starting my patient on drugs *besides* dexamethasone, such as Gabapentin, Tramadol, and others, to allow for using the minimum effective dose of Dexamethasone.

You will need to watch for vomiting, especially with blood in it, as this could be a sign of ulcers in the stomach or intestine. Also, very dark stools, or diarrhea with blood, would also be warning signs that veterinary attention is needed. No real treatment is needed for the panting, at this point.

Customer: replied 4 months ago.
Why do u think he would elevate his head up while panting? He used to have a problem with food and fluid coming up his airway when he was younger after he eats but now it seems when he flares up with his spine it will come back only for the duration of the flare up. I had his films seen initially with a vet radiologist when he was younger and they diagnosed him with megaesophagus but my vet thinks if it really was mega esophagus it wouldn't have went away. Do you have any recommendations for reflux symptoms during these type of flare ups? For many years 1/2- tab temaril P worked great. But as my dog lost function of his hind legs it didnt seem to work as well anymore. Now my vet starts out with .75 mg of dex amd only increase it if i have to. He seems to be relaxing better and the panting is starting to slow down
Expert:  Dr. Drew replied 4 months ago.

perhaps the dexamethasone has increased stomach acidity, and the reflux is causing the head and neck position you are describing. I would suggest trying Zantac, 1/2 of a 75mg tablet, every 12 hours, to reduce the acidity and help prevent reflux.

Customer: replied 4 months ago.
What should my dose be tomorrow for the dex since I gave him 3mg today? Can I go down to 1
Expert:  Dr. Drew replied 4 months ago.

I would be inclined to skip tomorrow entirely, if possible. if not, then I'd use the smallest amount possible that has been useful in the past -- ideally no more than 1mg.

Customer: replied 4 months ago.
Since he is normally on .75 mg of dex every other day, do you think a pet milk thistle supplement would help detoxify his liver since he is already 14 yrs old and will be on maintenence meds for the rest of his life? He also takes a small dose of maintenence lasix daily
Expert:  Dr. Drew replied 4 months ago.

It wouldn't hurt, I suppose... you could go one step better and use Denamarin, which has additional liver support supplements in it, besides milk thistle.

Related Dog Veterinary Questions